Case Study: Evidence of first nimesulide-induced hepato-renal toxicity in an Indian child

Summary

This is the first evidence of nimesulide toxicity in an Indian child as reported by Dr. Gaurav Gupta, working in collaboration with the National Institute of Pharmaceutical Education and Research (NIPER) in Mohali.

A 6-year-old male child had a fever for four days and had received nimesulide (without prescription) for those four days, before seeing a doctor. Upon examination, the patient was found to have jaundice and haematuria. The laboratory investigations indicated that the most probable cause for jaundice and haematuria was nimesulide, since serological tests were negative.

This work will help the decision-making bodies to make appropriate decision(s) regarding the use of nimesulide in adult and geriatric patients as well.

Background

Nimesulide is a preferential cyclooxygenase-2 (COX-2) inhibitor. It is preferable over other NSAIDs, as it causes fewer gastrointestinal side effects.1,2 Nimesulide may cause a wide spectrum of liver injury, from asymptomatic increase in liver enzymes to jaundice and even death due to liver failure, although this is rare. 3-11 Children receiving nimesulide are more prone to hepatotoxicity.12 Nimesulide-induced renal toxicity can be due either to the severity of the liver disease or possibly to NSAID-induced interference with vasodilatory prostaglandins, causing unopposed renal arteriolar constriction. This can cause an increase in the creatinine, blood urea nitrogen (BUN), presence of RBCs, albumin and bile salt in urine.13

Due to its known adverse effect profile, nimesulide has been banned for paediatric use below the age of 12 by the DCG(I).14 It is also suggested that nimesulide may be associated with jaundice and haematuria even in therapeutic doses.

Case Presentation

A 6-year-old male child presented with a fever that he had for four days, and he had received nimesulide (without prescription) for those four days, before seeing a doctor. Upon examination, the patient was found to have jaundice and haematuria. The liver function test (LFT), complete blood count, urine examination and serological test were performed to assess the situation.
[s2If !is_user_logged_in()]…

[/s2If][s2If is_user_logged_in()]

Investigations

The LFT on the day of presentation revealed the total bilirubin was 8.8mg/dl – and the direct bilirubin was 5.2mg/dl. SGOT, SGPT and alkaline phosphate were 587IU, 1245IU and 2932IU, respectively. Nine days after withdrawing nimesulide, the total bilirubin reduced to 1.34mg/dl & bilirubin direct was 0.81 mg/dl. SGOT, SGPT and alkaline phosphate were 98IU, 189IU and 1603IU, respectively. These parameters show significant improvement in liver function after withdrawing nimesulide.

Complete blood count revealed Hb-11.2g/dl, TLC-9300/μl, PCV-34%, RBC count-4.2mn/mm3 MCH-26.67pg, MCV-80.95fl, MCHC-32.94 %, platelets-261×103/μl, bleeding time & clotting time (BTCT) were normal (BT was 3’36”minute, CT 6’13”minute), while Prothrombin Time Index: PTI control-12 sec, PTI test-13 sec, PTI-92% was also within the normal limits.

On the first day, the urine was dark yellow in colour; albumin, bile salts and bile pigments were also detected. Microscopy revealed the presence of pus cells 2-3/HPF, RBCs-40 to 50/HPF. A repeat examination of urine, at a different pathological laboratory, also confirmed this profile on Day 2 of presentation. Urine culture was found to be sterile after 24 hours of aerobic incubation. Repeating these tests on the ninth day of nimesulide withdrawal revealed a normal urine sample.

Serological tests were done for ruling out hepatitis A, B, C and E viruses and were reported to be negative. This eliminated the other known causes of hepatitis.

Differential Diagnosis

Jaundice and Haematuria.

Treatment

The paediatrician stopped the use of nimesulide and managed the child conservatively on an out-patient basis.

Outcome and Follow-Up

The child was followed on an out-patient basis. Upon follow-up, the child improved subsequently without any specific intervention.

Discussion

Nimesulide was found to be the most likely causative agent of jaundice and haematuria in this patient. This finding was also supported by the fact that other diseases like viral hepatitis and other infections were absent (confirmed by negative results from the serological and culture test). Patient’s LFTs and urine findings returned to normal after withdrawal of the drug without any specific treatment. The platelet counts and coagulation profile were normal as well. Therefore, haematuria in the patient is very likely the result of nimesulide-induced renal toxicity. This is the first case report from India of nimesulide-induced concomitant hepatic and renal toxicity in a child, though similar case reports have appeared globally.13

This case further supports the previous reports published regarding hepatotoxicity and haematuria as significant side-effects of Nimesulide.4,6,13

Learning Points/Take Home Messages

Nimesulide has been reported to cause hepatotoxicity and nephrotoxicity; it should be used vigilantly even in adults. Patients, especially geriatrics, who are more susceptible to hepatotoxicity and nephrotoxicity must be very cautious in using nimesulide, and the authors of prior reports recommend that they should be monitored for liver and renal function.

About The Author

Gaurav Gupta, MDDr. Gaurav Gupta is currently the pediatrics consultant at Charak Child Care in Mohali, India and is also the CEO of TravelSafe Clinic (www.travelsafeclinic.com). He is a member of the American Academy of Pediatrics (AAP) and the Indian Academy of Pediatrics (IAP), with extensive publications and presentations in national and international journals & conferences.

 

References (click to show/hide)

  1. Hawkey CJ. COX-2 inhibitors. Lancet 1999; 353: 307-14.
  2. Singla AK, Chawla M, Singh A. Nimesulide: some pharmaceutical and pharmacological aspects. J Pharm Pharmacol. 2000 May;52(5):467-86.
  3. Walker SL, Kennedy F, Niamh N, McCormick PA. Nimesulide associated fulminant hepatic failure. Pharmacoepidemiol Drug Saf. 2008 Nov;17(11):1108-12.
  4. Betrosian AP, Flevari K, Andrianakis I, Boudouri I, Douzinas EE. Severe hemolytic anemia and fatal hepatic failure associated with nimesulide. Dig Liver Dis. 2009 Jan;41(1):80.
  5. Lukić S, Krstić M, Damjanov N, Boricić I, Popović D, Djuranović S, et al. Cholestatic hepatitis associated with nimesulide. Srp Arh Celok Lek. 2009 Sep-Oct;137(9-10):550-3.
  6. Rodrigo L, de Francisco R, Perez-Pariente JM, et al. Nimesulide- induced severe hemolytic anemia and acute liver failure leading to liver transplantation. Scand J Gastroenterol 2002; 37: 1341–1343.
  7. Ozgur O, Hacihasanoglu A, Karti SS, Ovali E. Nimesulide induced fulminant hepatitis. Turk J Gastroenterol 2003; 14: 208–210.
  8. Tan HH, Ong WM, Lai SH, Chow WC. Nimesulide-induced hepatotoxicity and fatal hepatic failure. Singapore Med J 2007; 48: 582–585.
  9. Andrade RJ, Lucena MI, Fernandez C, Gonzalez M. Fatal hepatitis associated with nimesulide. J. Hepatol 2000; 32: 174.
  10. Ferreio S, Vivas F, Jorquera AB, Dom’uez J, Herrera A, Fern’ez MJ, et al. Nimesulide-induced hepatotoxicity. Gastroenterol Hepatol 2000; 23: 428–430.
  11. Dastis SN, Rahier J, Lerut J, Geubel AP. Liver transplantation for nonsteroidal anti-inflammatory drug-induced liver failure: nimesulide as the first implicated compound. Eur J Gastroenterol Hepatol 2007; 19: 919–922.
  12. Rainsford KD. An analysis from clinico-epidemiological data of the principal adverse events from the COX-2 selective NSAID, nimesulide, with particular reference to hepatic injury. Inflammopharmacology 1998; 6:203-21.
  13. Schattner A, Sokolovskaya N, Cohen J. Fatal hepatitis and renal failure during treatment with nimesulide. J. Intern Med 2000; 247: 153–155.
  14. Central drugs standard control organisation. Drugs banned in India. Available at: http://cdsco.nic.in/html/Drugsbanned.html Accessed:29 Nov 2011


[/s2If]

Log in or register for free to continue reading
Register Now For Free Already Registered? Log In
This entry was posted in Case Studies and tagged , , , . Volume: .

One Comment

  1. VALLURI RAMARAO
    Posted Oct 2013 at 2:59 pm | Permalink

    Even though it is the first case reported from India. This is the most commonly misused drug due to availability of OTC, many cases going unnoticed and un reported . may this article be an eye opener for the physicians. Congrats For the excellent article.

Post a Comment

You must be logged in to post a comment.